Alert archive / Colorado / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 131, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2022, 6:03 PM MDT for Kiowa County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2022, 6:03 PM MDT (00:03 UTC)
- Expired
- Jul 16, 2022, 6:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3820 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165
WUUS55 KPUB 170003
SVRPUB
COC061-170030-
/O.NEW.KPUB.SV.W.0131.220717T0003Z-220717T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
603 PM MDT Sat Jul 16 2022
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern Kiowa County in southeastern Colorado...
* Until 630 PM MDT.
* At 603 PM MDT, a severe thunderstorm was located 7 miles north of
Chivington, or 22 miles southwest of Cheyenne Wells, moving east at
15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sheridan Lake, Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3840 10263 3861 10265 3861 10220 3839 10210
TIME...MOT...LOC 0003Z 268DEG 15KT 3854 10258
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:46 PM MDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jul 16, 2:46 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 246 PM MDT Sat Jul 16 2022 .SHORT TERM...(This evening through Sunday) Issued at 242 PM MDT Sat Jul 16 2022 Key Messages: 1) Stronger storms possible across the eastern plains this evening, with mains threats being strong winds. 2) Scattered thunderstorms over the mountains Sunday afternoon. 3) Above average temperatures continue for tomorrow, especially across the eastern plains. Tonight... The tonight period will start off with some active weather, before becoming much quieter weather wise. Synoptically, a large ridge of high pressure will be sitting over the area, but a short wave trough will be pushing over and around the northern side of the ridge and to the east. While this short wave treks eastward, it will help to push thunderstorms off of the higher terrain and eastward across the plains during the late afternoon and early evening. With MLCAPE around 1800 J/kg, modest bulk shear around 25 knots, a few storms could be strong, with an isolated severe storm or two possible. Given hot temperatures and dew points in the 50s, an inverted-v structure thermodynamic profile is expected. This means the primary threats from any thunderstorms will be gusty outflow winds, with the strongest storms cable of producing gusts over 50 knots. As the short wave pushes eastward more and exits the area and the ridge becomes dominant again, and CAPE wanes across the region, thunderstorms and any other remaining precipitation are expected to dissipate by late evening. As the ridge and its synoptic subsidence expand across southern Colorado again, skies will slowly clear overnight and winds will become more light and variable. Temperatures overnight will cool to around and just slightly above average, with the plains in the 60s, the valleys dropping into the 50s, and the mountains falling into the 40s. Tomorrow... During the tomorrow period, a relatively quiet day is expected, with the exception of isolated to scattered thunderstorms over the higher terrain. The SREF and HREF are in strong agreement about the ridge of high pressure maintaining a presence over Colorado. This feature will bring overall synoptic descent to the region, which is unfavorable for precipitation development. Also, behind the aforementioned short wave, moisture will become scoured in the low to mid levels, which will help to inhibit widespread precipitation. However, flow around the anticyclone will be pushing into the mountains and inducing orographic lift. The persistent orographics, along with modest MLCAPE around 500 J/kg, will help isolated to widely scattered thunderstorms to blossom over the higher terrain features across southern Colorado, especially across the San Juan Mountains, where forcing is expected to be strongest. Elsewhere across the forecast area, conditions are expected to remain dry, though and isolated rain shower or thunderstorms can not be ruled out across the San Luis Valley and Upper Arkansas Valley. As for temperatures, above average values are expected as the ridge dominates again, with the warmest temperatures expected across the eastern plains. The plains will heat into the upper 90s and low 100s, the valleys warming into the low to mid 80s, and the mountains rising into the 60s to low 70s. .LONG TERM...(Sunday night through Saturday) Issued at 242 PM MDT Sat Jul 16 2022 Key Message: 1) Monsoonal moisture will keep daily chances for afternoon showers and thunderstorms, mainly over the higher terrain and immediate adjacent plains. Tuesday night-Friday night...The centroid of the upper level high across the Four Corners region today, remains progged to slowly drift north and east across south central through the end of the work week, flow aloft becoming weak north to northwest across eastern Colorado, and weak south to southwest across western Colorado. This expected flow pattern will continue to feed monsoonal moisture, in place across the Desert Southwest and Old Mexico, up across the Four Corners and Western Colorado through the period. The available moisture, combined with strong summer solar heating, and any minor embedded disturbances within the flow, will keep daily chances of scattered to numerous afternoon showers and thunderstorms across the higher terrain through the end of the work week. Storms will be generally slow moving and capable of producing heavy rainfall leading to an increased potential for flash flooding, especially for the burn scars. Further east across the I-25 Corridor, storm coverage will depend on how northerly, as compared to northwesterly, steering flow is, as well how much instability can be generated daily. As of now, models keep the potential for isolated to scattered storms each day, while further east across the far southeast plains, the northerly flow aloft and subsidence under the building upper high, looks to keep the plains mainly dry through the period. With warming aloft, temperatures look to be generally at to slightly above normal, with highs in the 60s to 80s across the higher terrain, and in the upper 80s to around 100 degrees across the plains. Saturday-Monday...The upper high across the Central Rockies looks to be pushed slowly south and west of the region through the weekend by eastern Pacific energy translating through faster zonal flow across the Intermountain West and Northern Tier. In general, with the expected more north to northeast flow aloft, would expect drier air to work into the region, however, latest models continue to suggest enough residual moisture to support continued scattered to numerous afternoon showers and thunderstorms for areas over and near the higher terrain. In addition, the passing disturbance across the Northern Rockies send a front south across the eastern plains on Saturday, leading to slightly cooler temperatures, and a potential boost in convective chances across the I-25 Corridor and eastern plains. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 242 PM MDT Sat Jul 16 2022 KCOS, KPUB, and KALS: VFR conditions are expected over the next 24 hours. However, thunderstorms are expected to continue around all three TAF sites this afternoon and early evening, and conditions would likely briefly drop to MVFR conditions under the thunderstorm cores. Strong and gusty outflow winds are also expected with the thunderstorms, though gusty outflow winds may still impact the terminal sites even outside of any precipitation cores. Small hail can not be ruled out with any stronger storms that develop. Otherwise for the rest of today, mid to high level clouds will persist, before mid clouds dissipate overnight and minimal high level clouds persist for all three sites. Mid and high level clouds will increase again tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SIMCOE LONG TERM...PGW AVIATION...SIMCOE
Hazardous weather outlook, Jul 16, 11:11 AM MDT, 6 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1111 AM MDT Sat Jul 16 2022 COZ058>089-093>099-171715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1111 AM MDT Sat Jul 16 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight The combination of plenty of monsoon moisture, upslope flow and a weak disturbance moving across the region today will allow for showers and thunderstorms to become likely by this afternoon over the mountains, pushing east onto the plains late this afternoon, and move across all of the plains this evening. Main concerns today will be locally heavy rain. Flash flooding will be possible, especially in flood prone areas across the higher terrain. Several strong to marginally severe storms will be possible over the region today, with the best chance of stronger storms over the far eastern plains this evening. Winds of 60 mph and hail up to the size of quarters will be the main severe weather concerns. All storms will produce dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are expected daily, initially over the Mountains during the afternoon hours, then spreading east across the Interstate 25 corridor and Plains during the evening and overnight hours. Locally heavy rainfall could lead to an elevated flash flood risk on area burn scars. Gusty outflow winds may accompany storms that move across the Plains. Hot temperatures will continue across the region with highs near 100 degrees across the Plains. Precautions should be taken to reduce heat risks. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 34/88
In the hours before
Special weather statement, Jul 16, 3:04 PM MDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
304 PM MDT Sat Jul 16 2022
COZ086-087-162145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
304 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of northeastern
Huerfano and southwestern Pueblo Counties through 345 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Greenhorn Mountain, or 22 miles southeast of Junkins
Burn Scar, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Colorado City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3783 10482 3794 10488 3802 10464 3785 10454
TIME...MOT...LOC 2104Z 247DEG 5KT 3793 10479
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, Jul 16, 3:51 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT Sat Jul 16 2022
COZ086-162230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
351 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of northern Pueblo
County through 430 PM MDT...
At 351 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pueblo Reservoir, or 8 miles west of Pueblo,
moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pueblo, Boone, Pueblo Reservoir, Salt Creek, Blende, Avondale, Pueblo
West and Pueblo Depot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3818 10483 3838 10488 3841 10415 3817 10414
TIME...MOT...LOC 2151Z 263DEG 8KT 3830 10476
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MG/PWSpecial weather statement, Jul 16, 3:54 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
354 PM MDT Sat Jul 16 2022
COZ081-082-084-085-162230-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
354 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of northern Teller and
northwestern El Paso Counties through 430 PM MDT...
At 353 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 19 miles northwest of Colorado Springs, moving east at 10
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodland Park, Manitou Springs, Green Mountain Falls, Divide,
Crystola, Chipita Park and Cascade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3886 10518 3904 10526 3907 10491 3884 10493
TIME...MOT...LOC 2153Z 263DEG 8KT 3896 10515
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, Jul 16, 4:30 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
430 PM MDT Sat Jul 16 2022
COZ086-089-162300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
430 PM MDT Sat Jul 16 2022
...A group of strong thunderstorms will impact portions of western
Crowley and northeastern Pueblo Counties through 500 PM MDT...
At 429 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Pueblo Depot, or 18 miles east of Pueblo, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pueblo, Ordway, Olney Springs, Boone, Crowley, Salt Creek, Blende,
Avondale, Pueblo Depot and Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3816 10466 3836 10468 3849 10377 3817 10368
TIME...MOT...LOC 2229Z 267DEG 10KT 3830 10428
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MGLocal storm report, Jul 16, 4:31 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
431 PM MDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HEAVY RAIN 7 E COLORADO CITY 37.95N 104.73W
07/16/2022 M1.12 INCH PUEBLO CO TRAINED SPOTTER
HEAVY THUNDERSTORM. NO HAIL OBSERVED. TOTAL
STORM DURATION WAS APPROXIMATELY 45 MIN AND
HEAVY RAIN RESULTED IN PONDING IN THE
FIELDS.
&&Special weather statement, Jul 16, 5:45 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
545 PM MDT Sat Jul 16 2022
COZ095-096-170030-
Western Kiowa County CO-Eastern Kiowa County CO-
545 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of Kiowa County through
630 PM MDT...
At 545 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Eads, or 26 miles southwest of Cheyenne Wells,
moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eads, Sheridan Lake, Neeoshe Reservoir, Towner, Sweetwater Reservoir,
Chivington, Brandon, Neegronda Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3829 10307 3861 10297 3861 10205 3828 10205
TIME...MOT...LOC 2345Z 267DEG 40KT 3854 10269
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:27 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 33 min |
| Jul 16, 6:47 PM MDT | Special Weather Statement | PUB | Prowers | 43 min |
| Jul 16, 7:31 PM MDT | Special Weather Statement | PUB | Kiowa | 44 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.